An information-theoretical measure of taxonomic diversity

Acta Biotheoretica 51 (1):35-41 (2003)
Traditional diversity indices are computed from the abundances of species present and are insensitive to taxonomic differences between species. However, a community in which most species belong to the same genus is intuitively less diverse than another community with a similar number of species distributed more evenly between genera. In this paper, we propose an information-theoretical measure of taxonomic diversity that reflects both the abundances and taxonomic distinctness of the species. Unlike previous measures of taxonomic diversity, such as Rao's quadratic entropy, in this new measure the analyzed taxonomic properties are associated with the single species instead of species pairs.
Keywords Philosophy   Philosophy of Biology   Evolutionary Biology
Categories (categorize this paper)
Reprint years 2004
DOI 10.1023/A:1023000322071
 Save to my reading list
Follow the author(s)
Edit this record
My bibliography
Export citation
Find it on Scholar
Mark as duplicate
Request removal from index
Revision history
Download options
Our Archive

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 32,628
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA
Through the Jungle of Biological Diversity.Carlo Ricotta - 2005 - Acta Biotheoretica 53 (1):29-38.

Add more citations

Similar books and articles
Added to PP index

Total downloads
17 ( #327,658 of 2,235,954 )

Recent downloads (6 months)
1 ( #446,611 of 2,235,954 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature